MAUDE Adverse Event Report: ETHICON INC. PROLENE SUTURE 18"(45CM) 6-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. PROLENE SUTURE 18"(45CM) 6-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number EP8714H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Evaluation: a failed suture needle was submitted for fractographic evaluation to assess the fracture mode of the failure.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the evidence of this examination, the breakage occurred at the tip of the needle during use from tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.
 
Event or Problem Description
It was reported that a patient underwent a pancreaticoduodenectomy procedure on (b)(6) 2018 and a suture was used.During surgery, it was found that the needle tip had been missing before use.Upon evaluation of the returned sample, a fracture was observed at the tip of the needle.There were no adverse patient consequences reported.No additional information was provided.

Brand Name
PROLENE SUTURE 18"(45CM) 6-0 BLU
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8201224
Report Number2210968-2018-78062
Device Sequence Number16458559
Product Code GAW
UDI-Device Identifier10705031231245
UDI-Public10705031231245
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Catalogue NumberEP8714H
Device Lot NumberMCQ572
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/03/2018
Initial Report FDA Received Date12/27/2018
Patient Sequence Number1